Alert archive / North Carolina / Red Flag Warnings in 2008

Red Flag Warning 4, NWS Wilmington, NC

March 27, 2008Bladen County, Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this red flag warning at Mar 27, 2008, 11:00 AM EDT for Bladen County, Columbus County, Robeson County, North Carolina. It took effect at Mar 27, 2008, 12:00 PM EDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2008, 11:00 AM EDT (15:00 UTC)
In effect from
Mar 27, 2008, 12:00 PM EDT
Expired
Mar 27, 2008, 9:00 PM EDT
In force
9 hr
Issued by
NWS Wilmington, NC

Counties Bladen County, NC, Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 66 km from the middle of the area, began a volume at 15:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2008-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2008-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS82 KILM 271500
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1100 AM EDT THU MAR 27 2008


NCZ087-096-097-099>101-272300-
/O.NEW.KILM.FW.W.0004.080327T1600Z-080328T0100Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
1100 AM EDT THU MAR 27 2008

...RED FLAG WARNING IN EFFECT FROM NOON UNTIL 9 PM EDT THIS EVENING...


THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON UNTIL 9 PM EDT THIS
EVENING.

SOUTHWEST WINDS BETWEEN 15 AND 20 MPH WITH OCCASIONAL GUSTS
BETWEEN 25 TO 35 MPH ARE EXPECTED THIS AFTERNOON AND INTO THE
EARLY EVENING. THESE WINDS COMBINED WITH LOW RELATIVE HUMIDITIES
AROUND 25 PERCENT WILL CONTINUE TO CREATE AN ENVIRONMENT CONDUCIVE
TO RAPID FIRE GROWTH.

WINDS WILL BEGIN TO ABATE AFTER SUNSET THIS EVENING ALONG WITH
INCREASING RELATIVE HUMIDITIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

PLEASE ADVISE THE APPROPRIATE OFFICIALS AND FIRE CREWS IN THE
FIELD OF THIS RED FLAG WARNING.

$$

HAWKINS
1 follow-up statement
000 
WWUS82 KILM 280039
RFWILM

RED FLAG WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
839 PM EDT THU MAR 27 2008


NCZ087-096-097-099>101-280145-
/O.EXP.KILM.FW.W.0004.000000T0000Z-080328T0100Z/
ROBESON-BLADEN-PENDER-COLUMBUS-BRUNSWICK-NEW HANOVER-
839 PM EDT THU MAR 27 2008

...RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 9 PM EDT THIS EVENING. 

THE RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM EDT FOR ALL
NORTH CAROLINA COUNTIES AS WINDS HAVE DECREASED AND RELATIVE
HUMIDITY VALUES HAVE RISEN ABOVE FIFTY PERCENT.

$$

III

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this red flag warning went out at Mar 27, 9:33 AM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 27, 9:33 AM EDT, 1 hour 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
933 AM EDT THU MAR 27 2008

.SYNOPSIS...
HIGH PRESSURE WILL RIDGE IN FROM THE EAST THROUGH LATE FRIDAY.
A COLD FRONT WILL DROP SOUTH AND CROSS THE CAROLINAS
SATURDAY...WITH A WEDGE OF HIGH PRESSURE BUILDING FROM THE NORTH
THROUGH MONDAY. THE HIGH WILL PUSH OFFSHORE TUESDAY AND WEDNESDAY
AHEAD OF THE NEXT EASTWARD-MOVING COLD FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM THURSDAY...HIGH PRESSURE RIDGE AND SOUTHWESTERLY WINDS
TO CONTINUE TODAY. BUFR SOUNDING SHOWING 25 KNOTS WINDS AT 3000
FEET. WITH AFTERNOON MIXING WOULD EXPECT TO SEE GUST AROUND 25 MPH
WITH AN INFREQUENT 30 MPH GUST MIXED IN. CURRENT TEMPERATURES IN
THE MIDDLE 70S LOOKS TO BE ON TRACK FOR THE AFTERNOON WITH COOLER
TEMPERATURES AT THE BEACHES BETWEEN MYRTLE BEACH AND SOUTHPORT.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...VERY WARM SOUTHWESTERLY FLOW EARLY IN THE
PERIOD WILL TRANSITION TO A COOL AND SOMEWHAT DAMP WEDGE SCENARIO BY
LATE SATURDAY AND CONTINUE THROUGH SUNDAY MORNING.

THE WEDGE CONTINUES TO LOOK IMPRESSIVE WITH THE SUBTLE RIDGE AT
500MB ALLOWING A 1043 SURFACE HIGH TO BUILD DOWN STRAIGHT FROM
CANADA. ISENTROPIC LIFT ON THE 300K SURFACE WARRANTS A CONTINUATION
OF SLIGHT CHANCE POPS THROUGH SUNDAY MORNING ALTHOUGH LIMITED
MOISTURE WILL INHIBIT A MORE SIGNIFICANT RAIN EVENT. THE WEDGE IS SO
STRONG HAD TO TAKE A PEEK AT THERMAL PROFILES TO MAKE SURE FREEZING
PRECIPITATION WAS NOT A POSSIBILITY AND IT APPEARS A DEEP LAYER IN
THE 40S FROM THE SURFACE THROUGH ABOUT 800MBS SHOULD KEEP THINGS ALL
LIQUID.

MADE ONLY MINOR TWEAKS TO TEMPERATURE FORECAST TRENDING THINGS DOWN
A BIT ESPECIALLY FOR LOWS SUNDAY MORNING WHEN EVAPORATIONAL COOLING
SHOULD PLAY A MORE SIGNIFICANT ROLE IN READINGS.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 3 AM THURSDAY...AFTER A RAW DAY SUNDAY...WEDGE ERODES AND WARM
ADVECTION CRANKS UP ONCE AGAIN. LATEST MEX GUIDANCE HAS TEMPERATURES
QUICKLY REBOUNDING TO THE 70S MONDAY AND CONTINUING THROUGH THE
PERIOD. THE NEXT CHANCE FOR RAIN ARRIVES LATE TUESDAY INTO WEDNESDAY
BUT CONFIDENCE IS LOW AS ISENTROPIC LIFT ASSOCIATED WITH A WEAK
SYSTEM MOVING THROUGH THE WESTERLY FLOW ALOFT MOVES ACROSS.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
WINDS ALOFT A BIT WEAKER AND MORE GRADUAL THAN LAST NIGHT SO DROPPED
THE WIND SHEAR. OTHERWISE...NO CHANGES TO THE PREVIOUS TAFS.
SOUTHWEST GRADIENT CONTINUES WITH WIND GUSTS TO 25 KTS POSSIBLE THIS
AFTERNOON...DIMINISHING THIS EVENTING. A FEW HIGH CLOUDS DRIFTING IN
AND OUT TODAY...WITH FRONTAL BOUNDARY REMAINING WELL NORTH.

FRIDAY THROUGH MONDAY. A CHANCE OF SHOWERS AND POST FRONTAL MVFR
CEILINGS SATURDAY EVENING AND SUNDAY. OTHERWISE...VFR.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM THURSDAY...HIGH PRESSURE CENTERED TO THE EAST OF THE
COASTAL WATERS WILL ALLOW FOR SOUTHWESTERLY WINDS OVER A MAJORITY
OF THE COASTAL WATERS THIS AFTERNOON WITH THE WATERS NEAR THE
COAST VEERING A BIT MORE WITH THE IMPACT OF THE THE RESULATNT SEA
BREEZE. AS MENTIONED IN THE PREVIOUS DISCUSSION THERE IS A 4 FT
SWELL EVERY 13 SECONDS.

SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 AM THURSDAY...DECENT SOUTHWEST FLOW OF 15-20 KNOTS FRIDAY
THROUGH EARLY SATURDAY WILL GIVE WAY TO A BRISK NORTHEASTERLY FLOW
IN THE WAKE OF A BACK DOOR FRONT MOVING ACROSS THE WATERS LATER
SATURDAY. LOOKS LIKE A GOOD BET FOR SMALL CRAFT CONDITIONS SATURDAY
WITH SEAS ECLIPSING SIX FEET FROM NORTHEAST WINDS AND SWELL WITH
WINDS JOINING IN THE FUN SHORTLY THEREAFTER. STRONGEST WINDS...AT
LEAST AT THIS POINT LOOK TO OCCUR AROUND SUNDAY MORNING WITH RANGES
OF 25-30 KNOTS.

LONG TERM /SUNDAY THROUGH MONDAY/...
AS OF 3 AM THURSDAY...SMALL CRAFT CONDITIONS WILL ABATE LATE SUNDAY
AS WEDGE/GRADIENT ERODES. WINDS VEER FROM NORTHEAST EARLY SUNDAY TO
SOUTHEAST ONCE AGAIN BY LATE MONDAY. MAGNITUDES DROP FROM 20-30
KNOTS EARLY SUNDAY TO 10-15 KNOTS BY LATE MONDAY. SEAS WILL FOLLOW
THE SAME TREND DOWN.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

NEAR TERM...DRH
SHORT TERM...TRA
LONG TERM...MBB
AVIATION...DL
Hazardous weather outlook, Mar 27, 4:02 AM EDT, 6 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
402 AM EDT THU MAR 27 2008

NCZ087-096-099-SCZ017-023-024-032-033-039-280815-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
402 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

INCREASED FIRE DANGER TODAY. NEAR CRITICAL LOW RELATIVE
HUMIDITIES...BETWEEN 25 AND 30 PERCENT...WILL BECOME WIDESPREAD
ACROSS THE REGION BY MIDDAY. IN ADDITION...SOUTHWEST WINDS OF 10
TO 20 MPH WILL GUST TO 25 TO 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ097-100-101-SCZ034-046-280815-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
402 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

INCREASED FIRE DANGER TODAY. NEAR CRITICAL LOW RELATIVE
HUMIDITIES...BETWEEN 25 AND 30 PERCENT...WILL BECOME WIDESPREAD
ACROSS THE REGION BY MIDDAY. IN ADDITION...SOUTHWEST WINDS OF 10
TO 20 MPH WILL GUST TO 25 TO 30 MPH. A RESULTANT SEABREEZE MID TO
LATE AFTERNOON WILL ALLOW RELATIVE HUMIDITIES TO RECOVER ALONG THE
IMMEDIATE COAST WITH WINDS BECOMING MORE SOUTH SOUTHWEST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-280815-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
402 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SMALL CRAFT SHOULD EXERCISE CAUTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ254-256-280815-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
402 AM EDT THU MAR 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RJD

Nearby

Red Flag Warnings in North Carolina, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.